HSI2016—2nd Hitotsubashi Summer Institute – Program

Program for HSI2016

August 1, 2016

  • 10:10 → 10:20(10m)
    Opening Remarks
    Speaker: Jota Ishikawa (Hitotsubashi University)
  • 10:20 → 12:40
    Session I
    Chair: Taiji Furusawa (Hitotsubashi University)

    • 10:20(1h)
      Local Import Competition in a Lumpy Country
      Speaker: Alan Verne Deardorff (University of Michigan)
    • 11:20(20m)
      morning break
    • 11:40(1h)
      Better, Faster, Stronger: Global Innovation and Trade Liberalization
      Speaker: Andreas Moxnes (University of Oslo)
  • 12:40 → 13:50(1h 10m)
    Luncheon
  • 13:50 → 17:30
    Session II
    Chair: Yoichi Sugita (Hitotsubashi University)

    • 13:50(1h)
      International Influences on Japanese Supply Chains
      Speaker: Michael Fabinger (The University of Tokyo)
    • 14:50(20m)
      afternoon break I
    • 15:10(1h)
      Spatial Attenuation of Agglomeration Externality: Evidence from Firm-Level Data in Vietnam
      Speaker: Eiichi Tomiura (Hitotsubashi University)
    • 16:10(20m)
      afternoon break II
    • 16:30(1h)
      Estimating Border Effects: The Impact of Spatial Aggregation
      Speaker: Dennis Novy (University of Warwick)
  • 17:30 → 19:00(1h 30m)
    Reception

August 2, 2016

  • 10:00 → 12:20
    Session III
    Chair: Eiichi Tomiura (Hitotsubashi University)

    • 10:00(1h)
      Scale Effects on Industrial Agglomeration? Evidence from FDI Deregulation in China and an Explanation
      Speaker: Yi Lu (National University of Singapore)
    • 11:00(20m)
      morning break
    • 11:20(1h)
      Exporting Sweatshops? Evidence from Myanmar
      Speaker: Mari Tanaka (Hitotsubashi University)
  • 12:20 → 12:40(20m)
    Closing Remarks
    Speaker: Eiichi Tomiura (Hitotsubashi University)
  • 14:30 → 15:30
    Management as a Technology
    Chair: Takashi Kurosaki (Hitotsubashi University)

    • 14:30(1h)
      Management as a Technology
      Speaker: Nicholas Bloom (Stanford University)
  • 15:30 → 15:45(15m)
    afternoon break
  • 15:45 → 18:00
    Entrepreneurship and Kaizen in Economic Development (1)
    Chair: Tetsushi Sonobe (National Graduate Institute for Policy Studies)

    • 15:45(45m)
      Changing Saving and Investment Behavior: The Impact of Financial Literacy Training and Reminders on Microbusiness in Africa
      Speaker: Yukichi Mano (Hitotsubashi University)
    • 16:30(45m)
      Short and Longer Run Impacts of Kaizen Management Training: The Case in Tanzania
      Speaker: Yuki Higuchi (Nagoya City University)
    • 17:15(45m)
      Impacts of Kaizen on Workers: Evidence from Central America and Caribbean Region
      Speaker: Go Shimada (University of Shizuoka)
  • 18:20 → 19:50(1h 30m)
    Reception

August 3, 2016

  • 09:00 → 10:30
    Entrepreneurship and Kaizen in Economic Development (2)
    Chair: Kazuya Masuda (Hitotsubashi University)

    • 09:00(45m)
      Can Efficient Provision of Business Development Services Bring Better Results for SMEs? Evidence from a Networking Project in Thailand
      Speaker: Aya Suzuki (University of Tokyo)
    • 09:45(45m)
      Adoption of Management Practices in the Public Sector of Bangladesh
      Speaker: Yutaka Arimoto (Hitotsubashi University)
  • 10:30 → 10:45(15m)
    morning break
  • 10:45 → 12:15
    Preferences, Entrepreneurship, and Disasters
    Chair: Yukichi Mano (Hitotsubashi University)

    • 10:45(45m)
      Traditional and Modern India: A Comparison of Entrepreneurs in Delhi Using Experimental and Non-Experimental Data
      Speakers: Takashi Kurosaki (Hitotsubashi University) , Shunsuke Tsuda (University of Tokyo)
    • 11:30(45m)
      Disaster and Preference: A Unified Theory and Evidence from the Philippines and Japan
      Speaker: Yasuyuki Sawada (University of Tokyo)
  • 12:15 → 13:15(1h)
    Luncheon
  • 13:15 → 15:30
    Disasters, Religion, and Migration
    Chair: Saumik Paul (Hitotsubashi University)

    • 13:15(45m)
      Minorities and Public Goods Provision: Evidence from Pakistan through Partition
      Speaker: Rinchan Ali Mirza (University of Oxford)
    • 14:00(45m)
      Religious Fractionalization and Crimes in Disaster-Affected Communities
      Speaker: Masahiro Shoji (Seijo University)
    • 14:45(45m)
      Historical Migration Flows and Global Health Differences
      Speaker: Pablo Selaya (University of Copenhagen)
  • 15:30 → 15:45(15m)
    afternoon break
  • 15:45 → 18:00
    Disasters, Migration, and Health
    Chair: Yutaka Arimoto (Hitotsubashi University)

    • 15:45(45m)
      Conflict and Forced Migration: The Economic Consequences of Cambodian Refugees
      Speaker: Katsuo Kogure (Osaka University)
    • 16:30(45m)
      Disability and Poverty: Evidence from Landmine Amputees in Cambodia
      Speaker: Yoshito Takasaki (University of Tokyo)
    • 17:15(45m)
      Malaria Infection and Infant Mortality during the War: Evidence from Liberia
      Speaker: Yuya Kudo (IDE-JETRO)

August 4, 2016

  • 09:30 → 11:00
    Measurement Issues

    • 09:30(30m)
      Measurement of Deflators and Real Value Added in the Service Sector
      Speaker: Kyoji Fukao (Hitotsubashi University)
    • 10:00(30m)
      Identifying Tax Mimicking in Municipal Health Insurance: Evidence from a Boundary Reform
      Speaker: Michihito Ando (National of Population and Social Research)
    • 10:30(30m)
      Measuring Output and Estimating Production Functions for Hospitals: Analysis of U.S. Data from 2004-2011
      Speaker: Andrew Johnson (Texas A&M University)
  • 11:00 → 11:30(30m)
    morning break
  • 11:30 → 13:00
    Capital Formation and the Labor Market

    • 11:30(30m)
      Productivity Growth in the Retail and Personal Service Sector in Korea
      Speaker: Hyunbae Chun (Sogang University)
    • 12:00(30m)
      Declining Rate of Return on Capital and the Role of Intangibles in Japan
      Speaker: Tsutomu Miyagawa (Gakushuin University)
    • 12:30(30m)
      Dynamic Oligopoly with Financial Friction: The U.S. Airline Industry after the Deregulation (joint with Ken Onish)
      Speaker: Kohei Kawaguchi (Hitotsubashi University)
  • 13:00 → 14:30(1h 30m)
    Luncheon
  • 14:30 → 15:30
    Microfoundations and Productivity Policy

    • 14:30(30m)
      Education
      Speakers: Tomohiko Inui (Gakushuin University) , Makiko Nakamuro (Keio University)
    • 15:00(30m)
      Estimation of Aggregate Demand and Supply Shocks Using Commodity Transaction Data
      Speaker: Naohito Abe (Hitotsubashi University)
  • 15:30 → 16:00(30m)
    afternoon break
  • 16:00 → 18:00
    Service Sector Productivity in the United States, China, Taiwan, and Korea

    • 16:00(30m)
      Service Sector Productivity in the US
      Speaker: Mun S. Ho (Beijing, Harvard University)
    • 16:30(30m)
      Service Sector Productivity in China
      Speaker: Harry Wu (Hitotsubashi University)
    • 17:00(30m)
      Productivity in Taiwan
      Speaker: Chi-Yuan Liang (National Central University)
    • 17:30(30m)
      The Productivity Analysis on Service Sector in Korea: Evidence from Industry-level Data and Firm-level Data
      Speakers: Hak K. Pyo (Seoul National University) , Keun Hee Rhee (Korea Labor Institute)
  • 18:10 → 19:40(1h 30m)
    Reception

August 5, 2016

  • 09:30 → 10:30
    Service Sector Productivity in Asia

    • 09:30(30m)
      Service Sector Productivity in India
      Speaker: Deb Kusum Das (Delhi University)
    • 10:00(30m)
      Productivity in Malaysia
      Speaker: Rosmiza Rosly (MPC)
  • 10:30 → 11:00(30m)
    morning break
  • 11:00 → 12:00
    Service Sector Productivity in Japan
    Chair: Mototsugu Shintani (University of Tokyo)

    • 11:00(30m)
      Productivity Policy in Japan
      Speaker: Masayuki Morikawa (RIETI)
    • 11:30(30m)
      Urban Business Services
      Speaker: Kentaro Nakajima (Tohoku University)
  • 14:30 → 14:35(5m)
    Opening Remarks
    Speaker: Takashi Kano (Hitotsubashi University)
  • 14:35 → 15:55
    Monetary Policy

    • 14:35(40m)
      Extreme Events and Optimal Monetary Policy
      Speaker: Jinill Kim (Korea University)
    • 15:15(40m)
      The Optimal Inflation Target under the Output-Inflation Trade-off
      Speaker: Yunjoing Eo (University of Sydney)
  • 15:55 → 16:10(15m)
    afternoon break
  • 16:10 → 17:30
    Expectations and Survey Date
    Chair: Yohei Yamamoto (Hitotsubashi University)

    • 16:10(40m)
      The Role of Sectoral Confidence Surveys in Nowcasting GDP
      Speaker: Naoko Hara (Hitotsubashi University)
    • 16:50(40m)
      Extracting Fiscal Policy Expectations from Daily Stock Returns
      Speaker: Etsuro Shioji (Hitotsubashi University)
  • 17:50 → 19:20(1h 30m)
    Reception

August 6, 2016

  • 10:00 → 12:00
    VAR Models
    Chair: Toshiaki Watanabei (Hitotsubashi University)

    • 10:00(40m)
      Large Time Varying Parameter VARs for Macroeconomic Forecasting
      Speaker: Gianni G. Amisano (Board of Governors of the Federal Reserve System)
    • 10:40(40m)
      Exchange Rate Variations and Firm Dynamics: FA-VAR Approach
      Speaker: Hiroshi Morita (Hosei University)
    • 11:20(40m)
      Bootstrap Inference for Impulse Response Functions in Factor-Augmented Vector Autoregressions
      Speaker: Yohei Yamamoto (Hitotsubashi University)
  • 12:00 → 13:10(1h 10m)
    Luncheon
  • 13:10 → 15:10
    Macroeconomic Models
    Chair: Etsuro Shioji (Hitotsubashi University)

    • 13:10(40m)
      Exchange Rate Volatility and Endogenous Productivity
      Speaker: Pablo A. Guerron (Federal Reserve Bank of Philadelphia / Boston College)
    • 13:50(40m)
      Trend Inflation and Exchange Rate Dynamics: A New Keynesian Approach
      Speaker: Takashi Kano (Hiotsubasi University)
    • 14:30(40m)
      Financial Frictions, Trends, and the Great Recession
      Speaker: Ryo Jinnai (Hitotsubashi University)
  • 15:10 → 15:25(15m)
    afternoon break
  • 15:25 → 16:45
    New Keynesian Philips Curve
    Chair: Ryo Jinnai (Hitotsubashi University)

    • 15:25(40m)
      New Keynesian Philips Curve with Time Varying Parameters
      Speaker: Kuo-Hsuan Chin (Feng Chia University)
    • 16:05(40m)
      Trend Inflation and Evolving Inflation Dynamics: A Bayesian GMM Investigation of the Generalized New Keynesian Philips Curve
      Speaker: Yasufumi Gemma (Hitotsubashi University)